Alert archive / North Carolina / Tornado Warnings in 2022

Tornado Warning 6, NWS Wilmington, NC

June 17, 2022Bladen County, Robeson County, North Carolina

NWS Wilmington, NC issued this tornado warning at Jun 17, 2022, 8:01 PM EDT for Bladen County, Robeson County, North Carolina. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2022, 8:01 PM EDT (00:01 UTC)
Expired
Jun 17, 2022, 8:16 PM EDT
In force
15 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Bladen County, NC, Robeson County, NC

The radar

The Wilmington radar (KLTX), 76 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 8:05 PM EDTTORNADO5 Sse Tolarsville, NCDOZENS OF TREES DOWN NEAR THE INTERSECTION OF TURNPIKE RD AND TARHEEL RD. MORE DETAILED INFORMATION FORTHCOMING INCLUDING THE MAGNITUDE OF THE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:39 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2738 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

831 
WFUS52 KILM 180001
TORILM
NCC017-155-180030-
/O.NEW.KILM.TO.W.0006.220618T0001Z-220618T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
801 PM EDT Fri Jun 17 2022

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  West central Bladen County in southeastern North Carolina...
  East central Robeson County in southeastern North Carolina...

* Until 830 PM EDT.
    
* At 801 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Smiths, or 9 miles northeast of Lumberton, moving
  southeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Bladen Community College and Butters around 815 PM EDT.
  Bladenboro around 825 PM EDT.
  Elizabethtown and Abbottsburg around 830 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Dublin, Bladen County Hospital and Tar Heel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3447 7883 3471 7894 3475 7883 3461 7853
TIME...MOT...LOC 0001Z 319DEG 23KT 3469 7886 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

III
1 follow-up statement
250 
WWUS52 KILM 180016
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
816 PM EDT Fri Jun 17 2022

NCC017-155-180025-
/O.CAN.KILM.TO.W.0006.000000T0000Z-220618T0030Z/
Bladen NC-Robeson NC-
816 PM EDT Fri Jun 17 2022

...THE TORNADO WARNING FOR WEST CENTRAL BLADEN AND EAST CENTRAL
ROBESON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
southeastern North Carolina.

LAT...LON 3447 7883 3471 7894 3475 7883 3461 7853
TIME...MOT...LOC 0015Z 319DEG 23KT 3462 7878 

$$

III

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jun 17, 3:56 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 17, 3:56 PM EDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
356 PM EDT Fri Jun 17 2022

.SYNOPSIS...
In advance of a cold front approaching from the NW, scattered strong
to severe thunderstorms will move through the area during the late
afternoon and evening. The cold front will then move offshore
overnight. Drier and cooler air will overspread the region this
weekend into early Monday. A warming trend is expected much of next
week with dry conditions. Rain chances will increase late in the
week as a cold front approaches the East Coast.

&&

.NEAR TERM /THROUGH SATURDAY/...
Through tonight: With very little cloud cover and little to no sign
of dewpoints mixing out, heat indices along and west of I-95 are
running between 105-108F degrees over the past few hours. The
seabreeze boundary is not showing any signs of getting going and the
stratocu field INVOF the inland pre-frontal sfc trough is exhibiting
very little vertical growth.

However, the remnants of the MCS is starting to come across the
mountains. Timing wise, the general model consensus brings the
associated convection into the area between 22 to 02z. Model spread
remains high wrt to the evolution(coverage and intensity)across the
Carolinas. However, given the upstream trends and the very favorable
thermodynamic environment in place, featuring strong MLCAPE of 3000-
4000 J/G, mid-level lapse rates ~7.5c/km, and DCAPE values of 1000-
1500, it looks increasingly likely for at least scattered severe
storms to impact the forecast area between 22 to 03z.

Thereafter, while the severe threat should be over, some of the
model guidance indicates the potential for some isolated to widely
scattered showers to accompany the actual frontal passage(06 to
09z)overnight.

Saturday: While it will be noticeably drier/less humid in the wake of
the cold front, it will still be quite warm/hot. Highs in the lower
to mid 90s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
High pressure will build down from the Upper Great Lakes region
through Sat night taking residence over the Carolinas into early
next week. A high amplitude mid to upper level ridge over the
central CONUS and deep trough off the Northeast will maintain a
deep N-NW flow into the Carolinas. This northerly flow will
bring plenty of dry air into the area with pcp water values
dropping below a half inch and dewpoints down in the 40s most
places inland of the coast by Sun aftn. Expect overnight lows
down near 60 or possibly below with highs up to low to mid 80s
Sun aftn.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
High amplitude mid to upper ridge over the Mississippi Valley will
flatten and stretch out from west to east across the deep South
into the Carolinas. Weak sfc high pressure over the Carolinas
will shift offshore into midweek with a greater onshore to
southerly flow developing. Height rises and shift of
winds will bring a warming trend into midweek with temps rising
below normal on Mon back up into the mid 90s. May see heat
advisory conditions possible by Wed or Thurs inland as dewpoints
and humidity begin to return. Expect intermittent mid to high
clouds spilling over the ridge into our area, but dry weather
will hold until at least Thurs aftn with greater chc of Fri as a
cold front approaches, but ridge may hold in the mid to upper
levels for too much convective development.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A complex of storms will progress SE into the area during the
late afternoon and evening, ahead of a synoptic cold front.
Confidence is low wrt to coverage/areal extent of storms once
they reach eastern/coastal TAF sites. While the storms will
have the potential to bring a period of sub-VFR restrictions in
heavy rain and gusty winds to all TAF sites, given the higher
probabilities/PoPs across the southern zones(INVOF of CRE, MYR,
and FLO), decided to introduce a tempo group for sub-VFR
conditions between 22 to 03z.

Surface cold front will through the area between 06 to 09z will
bring a NWLY wind shift along with isolated shower or storm.
Otherwise, dry VFR conditions conditions are expected behind
the front through Saturday.

Extended Outlook...Mainly VFR to dominate there-after.

&&

.MARINE...
Through Saturday: Sub-SCA conditions continue through Saturday.
This evening...SW winds 15 kt with gusts up to 20 kt. Seas 3 ft.
NWLY winds 7 to 10 kts Saturday before increasing 15-20kts Saturday
night with the NELY gradient. Seas 2-3 ft, mainly wind-wave driven
but there continues to be a steady 8-9 second 1-2 ft SE swell
component.

Saturday night through Wednesday: Drying will eliminate 0-20 nm
marine TSTM threat this period. Marine winds gusty, and seas
bumpy this weekend however in wake of cold front, with surge of
NE wind late Saturday, as high pressure builds down from the
NW. No advisories required but small craft operators should use
extra caution offshore late Saturday.

Winds to trend lighter Monday and Tuesday as high pressure drops
SE into area and drifts offshore. Return flow winds from south
to resume by late Monday, not strong. N and NE waves dominate
the spectrum this weekend, at first in N wind-waves, followed by
developing NE fetch with lengthening wave periods to around 8
seconds late in weekend. Light off shore flow into Monday will
shift around to SW late Mon into Tue with weak SE and ENE swell
dominating. By Wed, winds will increase up to 15 kts out of the
SW pushing seas up from less than 3 ft up to 3 to 4 ft.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 7 PM EDT this evening for SCZ017-023-024-
     032-033-039-055-058-059.
NC...Heat Advisory until 7 PM EDT this evening for NCZ087-096-099-
     105-107-109.
     Coastal Flood Advisory from midnight tonight to 3 AM EDT
     Saturday for NCZ107.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...VAO
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...VAO
MARINE...RGZ/VAO
Hazardous weather outlook, Jun 17, 6:49 PM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
649 PM EDT Fri Jun 17 2022

NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056-
058-059-182300-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
649 PM EDT Fri Jun 17 2022

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-182300-
Inland New Hanover-
649 PM EDT Fri Jun 17 2022

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 AM
EDT SATURDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Coastal Flood Advisory.

Minor coastal flood threat late Friday night along the lower Cape
Fear River from Wilmington southward.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-182300-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
649 PM EDT Fri Jun 17 2022

...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 17, 4:52 PM EDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Wilmington NC
452 PM EDT Fri Jun 17 2022

SCZ023-032-172115-
Florence SC-Darlington SC-
452 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of southwestern
Florence and south central Darlington Counties through 515 PM EDT...

At 452 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sardis, or 10 miles southwest of Florence, moving southeast at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Timmonsville, Cartersville, New Hope, Sardis, Effingham and Coward.

This includes Interstate 95 in South Carolina between mile markers
147 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3417 7996 3403 7961 3388 7983 3397 7993
      3399 7989 3401 7991 3403 7997 3408 8003
      3408 8005 3409 8008
TIME...MOT...LOC 2052Z 311DEG 16KT 3404 7987

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

III
Special weather statement, Jun 17, 5:40 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Wilmington NC
540 PM EDT Fri Jun 17 2022

NCZ096-172215-
Bladen NC-
540 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of west central Bladen
County through 615 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bladen Community College, or 8 miles west of Elizabethtown, moving
southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bladenboro, Bladen Community College, Abbottsburg and Dublin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3459 7861 3450 7875 3459 7884 3459 7883
      3460 7884 3461 7883 3463 7883 3468 7875
TIME...MOT...LOC 2139Z 321DEG 10KT 3462 7876

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

III/LEW
Special weather statement, Jun 17, 6:16 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Wilmington NC
616 PM EDT Fri Jun 17 2022

NCZ096-099-172245-
Columbus NC-Bladen NC-
616 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of southwestern Bladen
and northern Columbus Counties through 645 PM EDT...

At 616 PM EDT, Doppler radar was tracking a strong thunderstorm over
Abbottsburg, or 7 miles southwest of Elizabethtown, moving southeast
at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Abbottsburg and Clarkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3458 7879 3462 7870 3451 7853 3443 7873
TIME...MOT...LOC 2216Z 324DEG 10KT 3453 7869

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

III
Special weather statement, Jun 17, 6:41 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Wilmington NC
641 PM EDT Fri Jun 17 2022

NCZ096-099-172315-
Columbus NC-Bladen NC-
641 PM EDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of southwestern Bladen
and north central Columbus Counties through 715 PM EDT...

At 640 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Elkton, or 10 miles north of Whiteville, moving
southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whiteville, Bladenboro, Carvers, Abbottsburg, Lisbon, Elkton, Emerson
and Clarkton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
southeastern North Carolina.

&&

LAT...LON 3458 7881 3464 7869 3446 7840 3434 7870
TIME...MOT...LOC 2240Z 324DEG 10KT 3447 7864

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

III

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:15 PM EDTSevere Thunderstorm WarningILMBladen, Columbus, Pender, Robeson30 min
Jun 17, 8:46 PM EDTSevere Thunderstorm WarningILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson29 min
Jun 17, 8:51 PM EDTSpecial Marine WarningILM114 min
Jun 17, 9:15 PM EDTSpecial Weather StatementILMBrunswick, Columbus, New Hanover, Pender45 min
Jun 17, 10:43 PM EDTSpecial Marine WarningILM62 min

Nearby

Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.